Tennessee, 2020Flood and Hail in Tennessee, August 12, 2020
August 12, 2020 · NWS OHX · 6 events in 3 counties and zones
Numerous showers and thunderstorms developed across Middle Tennessee during the late morning to afternoon hours on August 12. Wind damage, hail, and flood reports were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed across Middle Tennessee during the late morning to afternoon hours on August 12. Wind damage, hail, and flood reports were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 12, 12:10 PM CST, 14 minutes earlier.
Area forecast discussion, Aug 12, 12:10 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
110 PM CDT Wed Aug 12 2020
.UPDATE...
FOR 18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Latest CAMs showing quite a bit of development across the area
the is afternoon...especially around the I-65 corridor and west.
CAPE going above 2000 this afternoon, with shear remaining very
low end. Could see a few strong storms, with gusty wind late
today. Realigned POPs slightly. Temps also running a little warm
this morning, also raised across the board a degree or two.
&&
.AVIATION...
18Z TAF DISCUSSION.
TS impacting BNA and approaching CKV at TAF time. Expect
additional TS to develop thru 00z at all sites, with the greatest
risk at CKV/BNA/MQY. Brief MVFR/IFR VIS and gusty winds are
possible with the heavier activity.
Overnight, BR/FG will develop after 07z-08z, especially where rain
fell this afternoon. This will dissipate after 12z-13z Thu,
lending to more afternoon storms near the sites after 18z.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......07
AVIATION........Schaper
Hazardous weather outlook, Aug 12, 4:10 AM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
510 AM CDT Wed Aug 12 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
510 AM CDT Wed Aug 12 2020
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
JB Wright
In the hours before
Special weather statement, Aug 12, 11:53 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
1253 PM CDT Wed Aug 12 2020
TNZ008-027-028-121815-
Davidson TN-Wilson TN-Sumner TN-
1253 PM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAVIDSON...SOUTHWESTERN
SUMNER AND WEST CENTRAL WILSON COUNTIES UNTIL 115 PM CDT...
At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nashville, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Nashville, Madison, Hendersonville, Mount Juliet, Goodlettsville,
Forest Hills, Oak Hill, Belle Meade, Lakewood, Hermitage, Rural Hill,
Old Hickory, Berry Hill, Green Hill, Whites Creek and Percy Priest
Lake.
This includes the following highways...
Interstate 40 between mile markers 204 and 225.
Interstate 65 between mile markers 77 and 96.
Interstate 24 between mile markers 40 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3610 8651 3610 8652 3607 8652 3607 8653
3608 8653 3608 8654 3609 8655 3607 8655
3605 8687 3628 8687 3634 8654
TIME...MOT...LOC 1752Z 264DEG 12KT 3619 8673
RoseSpecial weather statement, Aug 12, 12:05 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
105 PM CDT Wed Aug 12 2020
TNZ007-026-121830-
Robertson TN-Cheatham TN-
105 PM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEATHAM AND WESTERN
ROBERTSON COUNTIES UNTIL 130 PM CDT...
At 105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coopertown, or 9 miles west of Springfield. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Springfield, Coopertown, Pleasant View, Adams and Cedar Hill.
This includes Interstate 24 between mile markers 18 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 8695 3638 8686 3637 8686 3637 8688
3639 8689 3639 8691 3636 8691 3635 8708
3645 8713 3646 8712 3647 8713 3652 8711
3654 8712
TIME...MOT...LOC 1805Z 251DEG 3KT 3646 8704
RoseEvent by event
4 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Davidson
- When
- August 12, 12:24 PM CST
- Where
- Davidson County, 2.22 mi W of Nashville Cornelia F
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.183, -86.740
A tree was blown down on Eastland Avenue near 16th and 17th Street in east Nashville.
Thunderstorm Wind, Davidson
- When
- August 12, 12:24 PM CST
- Where
- Davidson County, 2.16 mi SSW of Inglewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.190, -86.740
A power line was blown down on Greenwood Avenue in east Nashville.
Hail, Davidson
- When
- August 12, 12:25 PM CST
- Where
- Davidson County, 1.79 mi SE of Donelson
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.154, -86.625
Twitter tSpotter photos showed penny to nickel size hail fell on Stewarts Ferry Pike near the northwest side of Percy Priest Lake.
Thunderstorm Wind, Montgomery
- When
- August 12, 12:57 PM CST
- Where
- Montgomery County, 0.3 mi SSE of Clarksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.526, -87.347
Twitter tSpotter report indicated power lines were blown down on Madison Street in Clarksville.
Flood, Montgomery
- When
- August 12, 1:00 PM CST
- Where
- Montgomery County, 0.61 mi WSW of Clarksville to 0.59 mi WSW of Clarksville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.527, -87.360
Facebook video showed street flooding along First Street at Commerce Street in downtown Clarksville.
Thunderstorm Wind, Rutherford
- When
- August 12, 1:40 PM CST
- Where
- Rutherford County, Blackman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.880, -86.520
A fence was blown down and pea size hail was reported in the Blackman area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 12 to 20, 202043 deaths · 32 events
- Excessive Heat and Heat in Texas, August 12 to 16, 202070 events
- Damaging Wind in Virginia, August 12, 2020$100,000 · 60 kt wind · 1 event
- Flash Flooding and Debris Flows in Virginia, August 12 to 15, 2020$40,000 · 10 events
- Damaging Winds in New Jersey, August 12, 202055 kt wind · 33 events
- Wildfire in California, August 12 to 31, 20204 injured · 1 event
- Flash Flooding and Debris Flow in North Carolina, August 12 to 15, 2020$27,000 · 6 events
- Flash Flooding and Flooding in Maryland, August 12, 202016 events
- Flash Flooding and Damaging Winds in Kentucky, August 12 to 14, 2020$10,000 · 60 kt wind · 13 events
- Flash Flooding and Flooding in Virginia, August 12, 202010 events
- Flash Flooding in Arkansas, August 12, 202010 events
- Damaging Winds in Pennsylvania, August 12, 202050 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917921, 917922, 917923, 917925, 917926, 917927.